Heroin Overdose

Heroin overdose is one of the worst dangers of heroin addiction. The primary effect of heroin is respiratory depression. If too much heroin is ingested, breathing will stop all together and the user will suffocate. Even those who have used heroin for years can overdose when they mix the wrong drugs, or they use too much or relapse after being abstinent. When someone uses a drug like heroin a lot, the body builds up a tolerance. This means that the body becomes used to the effects that the drug has on it. As the body becomes used to the drug, it takes higher and higher doses of heroin to get the same effects as before. Even those who have a high tolerance and do nothing to alter their regular use can die of an overdose. In fact, about 1 percent of all heroin addicts die of an overdose in this way each year. A heroin overdose may result in serious, harmful symptoms or even death. In the case of heroin abuse, overdoses are even more likely than with other drugs. It is easy to understand why, once you consider that there is no way to determine the exact content or purity of the drug being purchased. Basically, an individual buying heroin on the street has no idea what they are getting. In the case of heroin addiction, despite the terrible price exacted by the drug in the long run, heroin use becomes necessary just for the body to be able to function.

Heroin and morphine accounted for over 50% of all drug overdose deaths in the United States. Around the globe, men and women over the age of 35 have seen their heroin overdose rates grow by double-digits in the past 5 years. Heroin overdose played a role in over 279,000 emergency room visits last year across the United States. Drug treatment centers across America are seeing double digits increases in the number of clients receiving treatment for heroin addiction in the last 3 years. Many of these cases concerned heroin addicts that had been "scared straight" by a recent overdose of the drug, and because of this, they were more open to drug treatment. These are just a fraction of the most recent statistics concerning heroin overdoses in the U.S. last year. These statistics should open our eyes about the seriousness of the heroin overdose epidemic taking place right in our own backyards.

Warning signs of a heroin overdose can be overlooked at first glance, if the observer does not realize that the symptoms of overdose are far more intense and serious than the actual immediate effects of the drug. "Normal" use of the drug creates many of the same symptoms as overdose. For instance, the user will normally experience a slowing of their breathing, dry mouth, a lowering of their blood pressure, slowing of movement, and dreaminess. Part of the appeal of heroin is the "rush" it creates and then the state of elation or pleasure. In an overdose, however; breathing may become difficult and much slower. There is a weak pulse, not just a low blood pressure. An observer should also notice that when an individual is experiencing a heroin overdose, the tongue becomes discolored and the pupils become very constricted. They may also experience the heroin user's fingernails and lips turning blue. The individual may also have bad stomach cramps and muscle spasms and becomes constipated. The person can experience hallucination, disorientation, and sleepiness, or can go into a coma or even death if not treated immediately.

The single most common cause of heroin sudden death is bad interaction from combining heroin with other central nervous system depressants-especially alcohol . Heroin deaths can happen when a person that is drunk ingests a relatively small amount of heroin. Heroin should never be used with alcohol, this cannot be overstated. Another often deadly heroin drug combinations and is the speedball. A speedball is the combination of heroin and cocaine. Speedballs are dangerous, but the harm caused by them seems to be due primarily to the cocaine. Cocaine increases blood pressure and can cause heart-attacks.

Another type of heroin overdose that can be deadly includes Quinine. This substance is commonly used to cut white powder heroin. One of the common causes of heroin deaths is pulmonary edema. This is when the lungs filling with fluid, resulting in the user drowning. Heroin does not have this effect, but this is precisely the effect of a quinine overdose. These types of heroin deaths are ironic because what is commonly called "heroin overdose" is actually being caused by very little heroin being cut with a high dose of Quinine.
A heroin overdose, even if not deadly, can have long-term physical and mental effects. Chronic pulmonary or heart complications may develop. If the brain is deprived of oxygen for any length of time, brain damage can occur. Liver disease and viruses or infection can take up permanent residence in the blood or organs. Other drugs in combination with heroin can also bring about long-term psychosis and create fundamental changes in brain function that are unalterable. Even when the heroin dose is not strong enough to cause sudden death from an overdose, its depressive effect on the respiratory system can bring on severe lung congestion, sometimes resulting in death within a few hours. Most heroin deaths are caused by overdosing on the drug, but some deaths are due to viral or bacterial infections carried by the needle. These infections include endocarditis, an inflammation of the heart valves, and tetanus, which kills few people aside from addicts nowadays.

The risk of an overdose for a heroin addict is higher than with any other drug addiction. There is only one solution, and that is recovery from the heroin addiction. Drug treatment is the best possible way to accomplish this. If you or a loved one is addicted to Heroin, avoid the risk of a deadly overdose by getting treatment without delay.



  • Sleeplessness is a common withdrawal symptom of heroin.

  • Heroin is a highly addictive drug that is derived from morphine.

  • Once heroin addiction takes hold of someones life, it can overwhelm a person and destroy everything they hold dear.

  • More than 50% of accidental and unexpected deaths are due to heroin and morphine use.

  • Heroin addiction remains the one with the most serious ramifications.

  • In England in 2008, there were 897 overdose deaths occur due to heroin.

  • One of the reasons that heroin is so addictive - and so powerful - is that it acts so quickly.

  • Over 3.5 million people in America (12 and older) report having a heroin experience at least once in their lives.

Add To Favorites!
Print This Page.
Send This to a Friend!